Washington, 2013

Flash Flood and Debris Flows in Washington, August 10 to 11, 2013

August 10 to 11, 2013 · NWS OTX · 10 events in 4 counties and zones

Moist, southerly flow ahead of an area of low pressure trickling northward along the Oregon Coast created a moist, unstable environment over Central Washington. Shortwaves ejecting from the shortwave trough supplied the necessary lift to initiate numerous strong thunderstorms across the East Slopes of the Cascades and portions of the Western Columbia Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$906,000
Crop damage
$100,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Moist, southerly flow ahead of an area of low pressure trickling northward along the Oregon Coast created a moist, unstable environment over Central Washington. Shortwaves ejecting from the shortwave trough supplied the necessary lift to initiate numerous strong thunderstorms across the East Slopes of the Cascades and portions of the Western Columbia Basin. These storms developed during the evening and overnight hours of August 9th and persisted well into the morning hours of August 10th. Storms dissipated around midday then afternoon heating and a second shortwave triggered another round of strong storms during the afternoon and evening hours of the 10th. The main threat with these storms was high rain intensity and flash flooding, however one line of storms also delivered damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 10, 10:18 AM PST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 10, 10:18 AM PST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1118 AM PDT Sat Aug 10 2013

.SYNOPSIS...
An active thunderstorm period is expected this weekend into
Monday, as a low pressure system sends several disturbances into
the area. This pattern will likely lead to abundant lightning
strikes as well as the potential for heavy rains...especially near
the Cascades. A drying trend will then occur for the middle of
next week as high pressure moves over the region.

&&

.DISCUSSION...

Last night's round of thunderstorms has cleared eastern Washington
and northern Idaho. The Inland Northwest remains quite moist and
surface dewpoints have trended up a couple degrees compared to
late morning yesterday. Confidence remains high that another round
of thunderstorms will develop this afternoon. The largest
convective complex will likely originate over central/northeast
Oregon in the northeast quadrant of a slow moving upper low.
Additional isolated to scattered thunderstorms will form over the
high terrain of the Cascades, Okanogan Highlands and mountains of
Shoshone county. These terrain driven storms probably won't linger
much past mid evening, but the central Oregon convective cluster
will have the upper level support (q-vector convergence) and
theta-e advection to sustain thunderstorms into Sunday morning.

Storms through the night will once again have the potential to
produce an abundance of lightning over much of Washington. A Red
Flag Warning remains in effect for a large portion of the state.
Storms tonight will once again be wet, but with the potential for
several thousand lightning strikes, additional wildfire ignitions
are expected. The Flash Flood Watch for the Cascades also remains
in effect. Locally heavy rain will once again be a possibility
late this afternoon into tonight. A mudslide was reported last
night in Canyon Number 2 west of Wenatchee. The 2012 burn scars
will continue to be a concern in this moist and unstable pattern.
Drying Sunday night into Monday progged by the models will be
welcome news for the residents living in the vicinity of the burn
scar areas. /GKoch

&&

.AVIATION...
18Z TAFS: Our next round of thunderstorms will likely initiate
over central and northeast Oregon this afternoon and propagate
northward. Using the NAM, GFS and SREF as guidance for timing of
thunderstorms, it looks like the Spokane area will have the best
chance for thunderstorms between 06z-09z. The Lewiston, Pullman
and Wenatchee areas could have storms in the vicinity a couple of
hours earlier. Gusty winds may need to be added to the TAFs
especially if storms become organized into lines or clusters early
this evening. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        91  65  87  64  88  64 /  10  50  20  20  20  20
Coeur d'Alene  90  61  87  59  87  59 /  10  40  20  30  30  30
Pullman        90  56  86  53  86  55 /  10  40  20  20  20  20
Lewiston       97  66  93  64  93  65 /  10  40  20  20  20  20
Colville       94  58  91  56  92  56 /  20  40  50  40  40  30
Sandpoint      89  56  86  55  86  53 /  10  30  50  30  30  30
Kellogg        89  59  86  58  87  58 /  10  20  40  50  40  30
Moses Lake     95  64  92  62  92  61 /  10  50  30  20  10  10
Wenatchee      94  70  91  67  91  66 /  10  50  40  20  10  10
Omak           96  66  92  63  92  62 /  20  50  60  30  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WA...Red Flag Warning until 11 PM PDT Sunday for East Washington
     Central Cascade Mountains (Zone 682)-East Washington
     Central Cascade Valleys (Zone 677)-East Washington North
     Cascades (Zone 685)-East Washington Northern Columbia Basin
     (Zone 673)-East Washington Okanogan/Methow Valleys (Zone
     684)-East Washington Palouse and Spokane Area (Zone 674)-
     East Washington South Central Cascade Mountains (Zone 680)-
     East Washington South Central Cascade Valleys (Zone 676).

     Flash Flood Watch through Sunday evening for East Slopes
     Northern Cascades-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Aug 10, 4:36 AM PST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
536 AM PDT SAT AUG 10 2013

IDZ003-026-027-WAZ031>036-043-044-111400-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
536 AM PDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER
EASTERN WASHINGTON AND NORTH CENTRAL IDAHO. SOME STORMS MAY PRODUCE
STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE LIGHTNING ACTIVITY
COULD HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. SOME STORMS
MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE
CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME
NEW WILDFIRE STARTS.

IDZ001-002-004-WAZ037-038-111400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
536 AM PDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER
EASTERN WASHINGTON AND NORTH IDAHO. SOME STORMS MAY PRODUCE STRONG
GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE LIGHTNING ACTIVITY COULD
HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. SOME STORMS
MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE
CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME
NEW WILDFIRE STARTS.

WAZ041-042-111400-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
536 AM PDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER
NORTH CENTRAL WASHINGTON. SOME THUNDERSTORMS MAY PRODUCE STRONG GUSTY
WINDS AND PERIODS OF HEAVY RAIN. FLASH FLOODING WITH MUDSLIDES AND
DEBRIS FLOWS WILL BE POSSIBLE OVER RECENT BURN SCARS. THE LIGHTNING
ACTIVITY COULD HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. SOME STORMS
MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE
CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME
NEW WILDFIRE STARTS.

In the hours before

Local storm report, Aug 10, 9:32 AM PST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1032 AM PDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     DEBRIS FLOW      1 W WENATCHEE           47.43N 120.35W
08/10/2013                   CHELAN             WA   LAW ENFORCEMENT

            MUDSLIDE REPORTED FROM CHELAN COUNTY SO. NUMBER 2 CANYON
            ROAD CLOSED DUE TO MUD AND DEBRIS OVER THE ROAD.

&&

FLIEHMAN

The radar

The Seattle radar (KATX), 182 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

5 debris flow, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Debris Flow, Chelan

When
August 10, 11:50 AM PST to 12:10 PM PST
Where
Chelan County, 1.55 mi SW of West Wenatchee to 4.54 mi WSW of Wenatchee
Cause
Heavy Rain / Burn Area
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
47.415, -120.355

Heavy rainfall led to a debris flow across Number Two Canyon Road roughly from mile post three to the end of the pavement around 0000 PST. The slide left half to one foot of mud and debris, including rocks, over the roadway rendering the road impassible. The Number One Canyon Near Wenatchee Rain Gauge (NOOW1) received 0.29 of rainfall over a span of 29 minutes. Runoff incised ditches up to four feet in diameter exposing utilities.

Flash Flood, Chelan

When
August 10, 8:40 PM PST to 9:40 PM PST
Where
Chelan County, 8.38 mi SE of Malaga to 6.29 mi SE of Malaga
Cause
Heavy Rain / Burn Area
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
47.271, -120.096

A few basements and outbuildings were flooded from heavy rain. Colockum Creek flowed out of its banks and across Colockum Road just upstream of the intersection with Kingsbury Road. There was no damage to the road but a fence on the adjacent property did sustain some damage.

Thunderstorm Wind, Grant

When
August 10, 9:20 PM PST to 9:45 PM PST
Where
Grant County, 4.64 mi S of Quincy to 9.5 mi N of Trinidad
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
47.164, -119.833

High winds uprooted a 40 foot tree onto a car in southeastern sections of Quincy. Power and phone outages were reported across southwestern sections of town. Six inches of standing water was on sections of Highway 28 in town.

Thunderstorm Wind, Douglas

When
August 10, 9:45 PM PST to 10:30 PM PST
Where
Douglas County, 5.48 mi SSE of Columbia River to 8.46 mi NNW of Waterville
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
47.247, -120.035

Numerous trees and power lines were downed from thunderstorm winds across southern Douglas County. Two large trees, estimated to be two feet in diameter, were downed at Desert Canyons Lodge. In Orondo, three large trees, estimated to be two feet in diameter and 120 feet tall, were knocked into high voltage power lines starting a small fire. At least 50 apple trees across multiple orchards were also damaged from the high winds. In Waterville, two downed trees landed on houses along Poplar Street and numerous large limbs were on the ground throughout town.

Thunderstorm Wind, Chelan

When
August 10, 9:58 PM PST to 10:45 PM PST
Where
Chelan County, 2.69 mi W of Stayman to 11.92 mi N of Manson
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
47.764, -120.127

Chelan County PUD reported numerous downed trees and power poles along the southern end of Lake Chelan. Some apple trees in nearby orchards were also damaged.

Debris Flow, Douglas

When
August 10, 10:50 PM PST to 11:10 PM PST
Where
Douglas County, 3.82 mi W of Waterville to 3.8 mi W of Waterville
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
47.651, -120.152

Highway 2 at Pine Canyon was closed due to mud and debris covering the roadway for a period of time. The road was covered in six to eight inches of debris. The water dug three to four foot trenches within the drainage. The Douglas RAWS reported six tenths of rainfall in an one hour period.

Debris Flow, Chelan

When
August 10, 11:20 PM PST to 11:45 PM PST
Where
Chelan County, 2.92 mi SSW of Entiat to 3.14 mi SSW of Entiat
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
47.630, -120.240

Highway 97 alternate was blocked temporarily at milepost 212 due to a small mudslide.

Debris Flow, Chelan

When
August 10, 11:40 PM PST to August 11, 12:55 AM PST
Where
Chelan County, 2.25 mi SW of Manson to 1.47 mi S of Manson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
47.860, -120.208

Highway 971 was closed between mile markers nine and eleven due to a mudslide blocking the highway.

Thunderstorm Wind, Okanogan

When
August 10, 11:43 PM PST to August 11, 12:05 AM PST
Where
Okanogan County, 1.89 mi NNE of Winthrop Arpt to 4.17 mi NNE of Winthrop
Measured
76 kt (87 mph) measured gust
Property damage
$1,000
Reported by
RAWS
Coordinates
48.444, -120.130

A collapsing thunderstorm and microburst was thought to be responsible for localized damaging winds near the city of Winthrop during the overnight hours of August 10th. The NCSB RAWS station located four miles south southeast of Winthrop clocked a gust of 87 mph. Several trees were damaged or blown down at the Bear Creek Golf Course but no other damage was reported with this storm.

Debris Flow, Chelan

When
August 11, 5:25 PM PST to 5:50 PM PST
Where
Chelan County, 4.7 mi S of Malaga to 8.53 mi ESE of Malaga
Cause
Heavy Rain / Burn Area
Property damage
$700,000
Reported by
NWS Storm Survey
Coordinates
47.303, -120.217

Heavy rain from a slow moving thunderstorm fell over the 2013 Colockum Tarps burn scar leading to flash flooding, a massive debris flow, and significant property damage. One debris flow occurred down Robinson Canyon and across Colockum Road cutting through a home and barn along the way. The home had water and debris flowing through it and out the front windows. Residents escaped through the front windows and climbed a tree until water receded. A large boulder went through the corner of the barn. Asphalt was removed from Colockum Road between Colockum Creek and Kingsbury Road. Kingsbury bridge over Colockum Creek also sustained minor damage. Flash flooding was also observed down the Colockum Creek drainage to the intersection of Tapiscan and Colockum Roads. Water washed out Colockum Road at mile post 12 making the road impassible. A mobile home on Tarpiscan Road at the bottom of the drainage was washed off its foundation. The residents in the mobile home were able to make it to higher ground before it washed away. Flash flooding was also reported by the public down the Dry Gulch drainage located south of the Colockum Creek drainage. Flood waters and debris led to the washout of the Dry Gulch Bridge on Colockum Road making the road impassible.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459188, 459712, 471820, 471818, 471827, 471826, 471971, 471828, 471988, 471951.